Alert archive / Illinois / Areal Flood Warnings in 2016

Areal Flood Warning 3, NWS St. Louis, MO

July 20, 20165 counties in Illinois

NWS St. Louis, MO issued this areal flood warning at Jul 20, 2016, 10:50 AM CDT for 5 counties in Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2016, 10:50 AM CDT (15:50 UTC)
Expired
Jul 20, 2016, 4:45 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 58 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WGUS43 KLSX 201550
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1050 AM CDT WED JUL 20 2016

ILC061-083-117-119-163-202145-
/O.NEW.KLSX.FA.W.0003.160720T1550Z-160720T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE IL-ST. CLAIR IL-MACOUPIN IL-MADISON IL-JERSEY IL-
1050 AM CDT WED JUL 20 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLOOD WARNING FOR...
  SOUTHEASTERN GREENE COUNTY IN SOUTHWESTERN ILLINOIS...
  NORTHEASTERN ST. CLAIR COUNTY IN SOUTHWESTERN ILLINOIS...
  SOUTHWESTERN MACOUPIN COUNTY IN SOUTHWESTERN ILLINOIS...
  CENTRAL MADISON COUNTY IN SOUTHWESTERN ILLINOIS...
  EASTERN JERSEY COUNTY IN SOUTHWESTERN ILLINOIS...

* UNTIL 445 PM CDT

* AT 1048 AM CDT...GAUGES SHOWED SOME LARGER CREEKS AND STREAMS
  STILL RISING. SPOTTERS REPORTED UP TO 6 INCHES OF RAIN SINCE LAST
  NIGHT WITHIN THE WARNED AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GRANITE CITY...O'FALLON...ALTON...COLLINSVILLE...EDWARDSVILLE...
  GODFREY...GLEN CARBON...SHILOH...WOOD RIVER...TROY...BETHALTO...
  JERSEYVILLE...MARYVILLE...MASCOUTAH...PONTOON BEACH...LEBANON...
  CASEYVILLE...NEW BADEN...SCOTT AFB AND EAST ALTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN ILLINOIS NEAR EXIT 21.
 INTERSTATE 55 IN ILLINOIS NEAR EXIT 23.
 INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 19 AND 27.

THIS ALSO INCLUDES  BEAVER DAM STATE PARK.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3859 8992 3865 9000 3873 8999 3878 9015
      3881 9012 3885 9011 3899 9042 3912 9032
      3942 9031 3929 8999 3878 8984 3872 8971
      3847 8971

$$

GOSSELIN
1 follow-up statement
733 
WGUS83 KLSX 202143
FLSLSX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT WED JUL 20 2016

ILC061-083-117-119-163-202150-
/O.EXP.KLSX.FA.W.0003.000000T0000Z-160720T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE IL-ST. CLAIR IL-MACOUPIN IL-MADISON IL-JERSEY IL-
443 PM CDT WED JUL 20 2016

...THE FLOOD WARNING WILL EXPIRE AT 445 PM CDT FOR SOUTHEASTERN
GREENE...NORTHEASTERN ST. CLAIR...SOUTHWESTERN MACOUPIN...CENTRAL
MADISON AND EASTERN JERSEY COUNTIES IN SOUTHWESTERN ILLINOIS...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3859 8992 3865 9000 3873 8999 3878 9015
      3881 9012 3885 9011 3899 9042 3912 9032
      3942 9031 3929 8999 3878 8984 3872 8971
      3847 8971

$$

GOSSELIN

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Jul 20, 7:10 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 20, 7:10 AM CDT, 3 hours 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
710 AM CDT WED JUL 20 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 355 AM CDT Wed Jul 20 2016

Main concern continues to be the extended heat wave.  Area still is
under extensive area of cloudiness behind MCS that has already moved
well off to the east early this morning.  These clouds will
gradually thin later this morning and this afternoon allowing for
heating later this morning and this afternoon.  RAP/GFS forecast
soundings show mixing up to 850mb which supports highs in the lower-
mid 90s once again today. Dewpoints will rise back up into the lower-
mid 70s later today as moisture has been added to the atmosphere by
the rain that fell from the MCS that moved through the area
yesterday. This will result in heat index readings this afternoon in
the 100 to 106 degree range.

Radar is showing some recent development of showers and
thunderstorms over southwest Illinois.  This is an area of low level
moisture convergence on the nose of the low level jet. Latest runs
of the RAP show this moisture convergence lasting into mid morning
hours across eastern Missouri and southwest Illinois before shifting
off to the east, so will keep a chance of thunderstorms going in the
forecast.  RAP is also showing a weak boundary over the western CWA
that the HRRR shows additional thunderstorms developing along later
this morning into the afternoon hours.  This boundary will lift
northeast of the area by this evening, so will keep the dry forecast
after 00Z.

Britt

.LONG TERM...  (Tonight through Tuesday)
Issued at 355 AM CDT Wed Jul 20 2016

Hot and humid weather will continue across the region for Thursday
at least through Saturday...and probably into Sunday as well. All
guidance now shows the upper level ridge staying in place on
Saturday, and the shortwave which is advertised to move through the
Midwest is delayed until late Sunday.  Heat index values have maxed
out at 105 plus across almost the entire area for 2 out of the last
3 days, and Thursday through Saturday look like they will be at
least as hot if not hotter.  Since this will be at least 5 out of at
least a 7 day period with heat index values of 105 or greater, have
expanded the heat warning to encompass the entire area. Not too keen
yet on extending the heat headlines into Sunday due to the decent
chance for afternoon precip. Both the ECMWF and GFS are printing out
a broad area of relatively light QPF Sunday with some weak to
moderate low level moisture convergence ahead of the trof. This
suggests scattered thunderstorms across the area which may suppress
high temperatures.  That being said, if guidance continues to slow
the progression of this weekend's shortwave the warning will need to
be extended into Sunday.

Medium range guidance has the front stalling over southern Missouri
on Monday.  Temperatures north of the front should 5 to 10 degrees
cooler...which just means that highs will be closer to normal in the
upper 80s and lower 90s.  It should feel less humid though with
dewpoint temperatures dropping to 65 to 70.  Both the ECMWF and the
GFS keep he front south of the area through Tuesday.  The GFS is
much wetter than the EC over southern Missouri.  Don't have a strong
feeling either way so stuck close to ensemble guidance which has low
chance/slight chance across southern zones both Monday and Tuesday.

Carney

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 709 AM CDT Wed Jul 20 2016

Thunderstorms will continue to move just east of the St. Louis
metro terminals through mid morning.  It is possible that they
still may affect the KSTL and KCPS, so have VCTS at these airports
early in the TAF period. Additional thunderstorms may develop
across the area later this morning and this afternoon during the
heating of the day. Do not have enough confidence in the timing or
location of these thunderstorms to include in the terminals at
this time. Otherwise, expect many VFR conditions with light
southeasterly winds.

Specifics for KSTL: Thunderstorms should continue to be just east
of the terminal through around 14Z. Additional isolated
thunderstorms will develop later today, however do not have enough
confidence at this time to include them in the TAF. Otherwise, expect
many VFR conditions with light southeasterly winds.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 7 PM CDT Saturday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln
     MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO-Washington MO.

IL...Excessive Heat Warning until 7 PM CDT Saturday for Adams IL-Bond
     IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 20, 5:18 AM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
518 AM CDT WED JUL 20 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
518 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE ENTIRE AREA DUE TO
A PROLONGED PERIOD OF HOT AND HUMID CONDITIONS.

SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND THIS EVENING...PRIMARILY ALONG AND EAST OF THE MISSISSIPPI
RIVER FROM ST LOUIS NORTHWARD. DAMAGING WINDS IN EXCESS OF 60 MPH
ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA
UNTIL SATURDAY EVENING. MAXIMUM HEAT INDEX VALUES BETWEEN 100 AND
110 DEGREES ARE LIKELY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

CARNEY

In the hours before

Local storm report, Jul 20, 9:12 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
912 AM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     BELLEVILLE              38.53N  90.00W
07/19/2016                   ST. CLAIR          IL   TRAINED SPOTTER

            LARGE TREE UPROOTED AT NORTH CHARLES STREET NEAR IL HWY
            161. NUMEROUS LIMBS DOWN.

&&

WALSH
Local storm report, Jul 20, 9:43 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
943 AM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     PEARL                   39.46N  90.62W
07/19/2016                   PIKE               IL   LAW ENFORCEMENT

            TREES DOWN IN CITY

&&

KELLY
Local storm report, Jul 20, 9:46 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
946 AM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     HARDIN                  39.16N  90.62W
07/19/2016                   CALHOUN            IL   LAW ENFORCEMENT

            TREES DOWN IN CITY

&&

KELLY
Local storm report, Jul 20, 9:55 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
955 AM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 SW NEW LONDON         39.57N  91.41W
07/19/2016                   RALLS              MO   EMERGENCY MNGR

            TWO POWER POLES BENT OVER HIGHWAY 19 BLOCKING ROADWAY

&&

KELLY
Local storm report, Jul 20, 10:05 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 AM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     FLOOD            1 NE BETHALTO           38.91N  90.03W
07/20/2016                   MADISON            IL   BROADCAST MEDIA

            UPWARDS OF 6 INCHES OF RAIN IN MORO IL. NEIGHBORHOOD
            STREETS FLOODED.

&&

WALSH
Local storm report, Jul 20, 10:18 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1018 AM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      2 NW EDWARDSVILLE       38.82N  89.99W
07/20/2016                   MADISON            IL   NEWSPAPER

            ROAD FLOODED UNDER RAILROAD OVERPASS.

&&

WALSH

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:31 PM CDTSpecial Weather StatementLSXCalhoun, Jersey, Macoupin44 min
Jul 19, 7:47 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey43 min
Jul 19, 8:26 PM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair49 min
Jul 19, 9:07 PM CDTSpecial Weather StatementLSXMonroe, Saint Clair38 min
Jul 20, 5:50 AM CDTAreal Flood AdvisoryLSXJersey, Macoupin, Madison, Saint Clair4 hr
Jul 20, 5:55 AM CDTAreal Flood AdvisoryLSXBrown, Pike4 hr
Jul 20, 6:43 AM CDTFlash Flood WarningLSXMadison, Saint Clair4 hr
Jul 20, 7:09 AM CDTFlash Flood WarningLSXGreene, Jersey4 hr
Jul 20, 7:39 AM CDTFlash Flood WarningLSXMacoupin, Madison4 hr

Nearby

Areal Flood Warnings in Illinois, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.